Are anybody else's ectopics worse at night? - AF Association

AF Association

26,773 members32,167 posts

Are anybody else's ectopics worse at night?

DaveT81 profile image
21 Replies

Hi guys,

Long time no post. Been dealing with some 'unexplainable symptoms' (not my words, the Spire neurologist's) so my afib took a back seat.

Lately though, it seems determined to make a bloody dramatic entrance again. The last few weeks I've been having increased night time ectopics, and I have had real trouble sleeping on either side. Within minute, I'm getting the odd irregular beat. Sure, it isn't anything awful but it can be really disruptive when you're drifting off and then your heart and your stomach lurch

Last night was particularly bad, as my heart lurched, paused for what felt like ages, and I got a really weird sensation in my chest. I sat up, scrabbled about to feel my pulse and my hr was up to about 90-100. HR calmed after a couple of minutes but it was really, really unnecessary. Ever feel like it's working against you?

21 Replies
Tikaneko profile image
Tikaneko

Hi, yes mine have always been worse at night. Waking me up particularly early into my sleep. They were quite scary sometimes being so strong. I had an ablation 1st July and surprisingly not had many since even though I was told the ablation probaby wouldn't have any effect on ectopics. Slow breathing helped. My cardiologist Dr Sanjay Gupta does a lot of video talks on just about everything to do with the heart. You can find him on YouTube . Good luck

DaveT81 profile image
DaveT81 in reply to Tikaneko

Great, thanks Tikaneko! I will check him out.

Naderz profile image
Naderz

It’s been close to a month and a half now! Ectopics most of the day but mainly from the evening and throughout the night :s heart checked and all normal! Been told to forget abt them! Not sure how...

DaveT81 profile image
DaveT81 in reply to Naderz

I know, it's pretty impossible to forget about them when they take over your life. My own cardiologist told me he thought I was a quite introspective person and that I'd always scrutinise things but I don't know how you can't scrutinise it when your heart is acting up!

Ridley60 profile image
Ridley60

Do you take any regular meds DaveT. I had my 2nd Ablation on 19th June, usual ups and downs for 1st 3 weeks and then I started getting very strong ectopics that caused me to faint at work. Spoke to EP who put me on 50mg Flecenaide and 2.5mg Bisoprolol twice a day. The Ectopics have reduced and are less severe.

I also supplement with Magnesium and Potassium tablets and a spoon of Gavison to ease digestion.

I also sleep with 3 or 4 pillows and on my back.

DaveT81 profile image
DaveT81 in reply to Ridley60

I don't Ridley60, nope! I took a blood thinner for a month after my ablation in 2017 but nothing since. I actually held one of them back, just for future need! The times I've gone into afib I've just been given a blood thinner and nothing else so thought I'd save myself the hassle if (touch wood) it ever happens again.

I may speak to my GP about it, maybe get a cardiology referral again. I know that ectopics were to be expected after ablation, but I'm suffering just as much 2 years on. I'm thankful for having no problems with afib during that time but regular beats can be just as stressful.

I also have digestive issues now and take magnesium, vitamin D, L-arginine and taurine. I'm not even sure if they've helped. If I stopped for a few months, the ectopics may increase! Who knows.. Sleep with 2-3 pillows myself too lol.

Ridley60 profile image
Ridley60

Sorry forgot to answer the question.

Post 1st Ablation they’d normally appear in the Morning for me tailing off after lunch.

But this was something that rarely happened, every 4-6 weeks.

Auriculaire profile image
Auriculaire

I have had far fewer ectopics ( even after meals when they were most frequent) after switching to Nebivolol from Bisoprolol. I am also very strict with taking my magnesium supplement 3 times a day at the same time - the last one just before I go to sleep.

DaveT81 profile image
DaveT81 in reply to Auriculaire

I might give this a try. I'm currently taking 500mg magnesium a day. 2 tablets. I may up it to 3 for the time being. My stomach is handling the 2 a day just fine. I'm not currently on any medication, my doctor didn't think it was necessary at the time. Maybe it would be now!

Auriculaire profile image
Auriculaire in reply to DaveT81

I take a capsule which is a mixture of malate and biglycinate because this is supposed to be good for pain and I have a lot of tendonitis. It also contains B vitamins and taurine. Dr Gupta whose vids appear here recommends magnesium taurate for afibbers. I take one with breakfast one about 4pm and the last one just before I go to sleep - late I'm an owl. Each capsule is only 100mg so overall not a large dose. Having had 26 cm of my colon removed I cannot afford to have too much mag giving me more bowel issues!

Staceyhunter profile image
Staceyhunter

I have awful ectopics that are at they're very worst when I sit down the minute I get up and walk around they disappear and then the minute I take a seat they're back again I can have days of this. They were very bad yesterday I was constantly having to busy myself I will have to bring this up with someone as I find it quite strange they also make me breathless and like you they disturb my sleep. They are so unsettling and I really feel for you I wish there was more they could do and I hope you get some peace and relief from them soon x

DaveT81 profile image
DaveT81 in reply to Staceyhunter

Yeah, likewise Staceyhunter, they're not as bad as afib but they can be quite stressful. Particularly at night. I don't know about you, but they feel different when I'm lying down, almost feels like the qt intervals become much longer!

Staceyhunter profile image
Staceyhunter in reply to DaveT81

Qt intervals? I dont know much about that,,,, is that possibly the feeling of longer pauses between beats?? I've started digging on here for more answers and now I'm more confused than ever theres alot of information on them but nothing has been caught as of yet and I get them really bad! Due for a monitor in a week hoping I will get to the bottom of it soon because they aren't always benign as your probably aware of. Hope you get relief from yours soon thanks for your reply x

DaveT81 profile image
DaveT81 in reply to Staceyhunter

You got it faster than I did! haha. Yeah, I think the qt interval is the 'pause' we get between beats. Usually, it's a split-second, or like 1-2 seconds at most. It can get up to 8-9 seconds though. I think mine increases in the night, that's why it feels like my heart has 'stopped' now and again.

I had an event monitor last month, my heart went very quiet for about a fortnight before and during. Typical! I hope your's can pick something up though.

Staceyhunter profile image
Staceyhunter in reply to DaveT81

Ha ha! 👍 yes I always try and count and your probably right it's about 1-2 seconds for me it's a really awful condition. Thank you I hope so too. I also hope you can get to the bottom of yours too it's no good being left in the dark about your condition surely that makes it worse not knowing are you having any further tests? x

DaveT81 profile image
DaveT81 in reply to Staceyhunter

Nah, not at the minute. My heart stuff took a back seat due to other problems I'm having but I may have to get some things lined up now!

Ridley60 profile image
Ridley60

Could be a typo but the ECG wave runs from P through to T. The P is always missing when in Afib as the ECG can’t recognise the polarity of the Sinus Node signal to the atrial.

Same for me sitting in the morning giving me ectopics moving around really helps.

I’m only 5 weeks post ablation so things will hopefully settle.

Staceyhunter profile image
Staceyhunter in reply to Ridley60

Dies sitting make your ectopics worse? What's a typo?

Ridley60 profile image
Ridley60 in reply to Staceyhunter

Type - Typing mistake/spelling/auto correction.

Yes sitting especially slouching.

doodle68 profile image
doodle68

Ectopics used to be worse at night I though maybe this was because when I was still and quiet they were more noticable.

It may be coincindence but I don't seem to have them anymore, they stopped after I began taking a magnesium taurate suppliment and stopped being anxious about the antics my heart performs.

DaveT81 profile image
DaveT81 in reply to doodle68

Not sure what magnesium I'm taking right now but may have to upgrade to taurate myself.

You may also like...